How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Nair Your Own Question
Dr. Nair
Dr. Nair, Dermatologist
Category: Dermatology
Satisfied Customers: 9116
Experience:  MBBS, MD (Dermatology, Venereology & Leprology)
Type Your Dermatology Question Here...
Dr. Nair is online now
A new question is answered every 9 seconds

What could be causing my scalp to be very itchy? The itch is

This answer was rated:

What could be causing my scalp to be very itchy? The itch is mainly on the crown of my head. It is pink and shiny, not red and doesn't seem to have any bumps.

How long has the scalp been itchy?
Customer: replied 4 years ago.
4-6 months
Customer: replied 4 years ago.
Okay, is there any flaking of skin on the scalp?

Any other medical problems? If so what medication are you on?
Customer: replied 4 years ago.
No flaking. I take Effexor CR (300mg/day), PrilosecOTC, acyclovir for herpes, ibuprofen for arthritis.
Okay. Did you start any of these medicines within a month or two of the scalp itching starting?

Do you have any balding or thinning of the hair at the itchy spot?

Is the itching more in the evenings?
Customer: replied 4 years ago.
I've taken all these meds for years.

My hair has thinned out in the front and on the crown. I don't know when this started.

I think the itching is more in the evenings and at night.
Okay. Typing out an answer. Will be back with you in 5-10 minutes.
Customer: replied 4 years ago.
I wash my hair in cool water every second day. I don't blow-dry any more.
Thank you for the information. There is usually a well identified trigger for scalp itching - most often this is scalp dryness and scaling as occurs in conditions such as seborrheic dermatitis and scalp psoriasis or in people with hair thinning or baldness skin damage by UV radiation in sunlight. Drugs can also cause scalp itching but usually within 4-8 weeks of being started. Contact allergy from hair dye or shampoo is another cause but this usually affects the whole scalp and often has a wet, oozy rash with crusting. Lastly hives can sometimes only occur on the scalp, however these are raised bumps.

You seem to have none of these findings. Which makes me think that you may have neurodermatitis of the scalp. This is a condition where the nerves in any area of the body become hypersensitive and fire under normal conditions to produce a sensation of itching. The primary problem is itching and any skin rash, redness or excoriation is secondary to the scratching. The skin may look absolutely normal.

This leads to an 'itch scratch cycle'. As in the more one scratches the more the area itches and so on. The first step in treatment is to break this cycle by giving relief from itching and instructing the patient to avoid scratching as much as possible.

For relief from itching what seems to work best in my patients is a steroid lotion like Clobetasol or Fluticasone lotion twice a day for 2 weeks followed by once at night for 4 weeks more. Clobex shampoo can also be used everyday for 2 weeks and then twice a week for a month or so. Tablet Atarax 25 mg three times a day for Claritin 10 mg twice a day should be started alongside and used for as long as required (that is till the itching persists). Your doctor can prescribe these for you. Till you can see him/her I would suggest starting the Claritin and trying Nizoral-AD shampoo alternate days. The shampoo should be lathered and left on the scalp for 5 minutes and then washed off. Follow this with a conditioner of your choice (only on hair, not on scalp). Both of these are available over the counter without a prescription. Oh and yes no blow drying is a good idea.

Please feel free to ask if you have any queries.
Dr. Nair and other Dermatology Specialists are ready to help you

Related Dermatology Questions